Illinois, 2011

Excessive Heat in Illinois, July 20 to 24, 2011

July 20 to 24, 2011 · NWS ILX · 2 events in 2 counties and zones

A large upper-level ridge of high pressure brought oppressively hot and humid conditions to central Illinois from July 17th through July 24th. Afternoon high temperatures reached the middle to upper 90s, while heat index readings climbed into the 105 to 115 degree range.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A large upper-level ridge of high pressure brought oppressively hot and humid conditions to central Illinois from July 17th through July 24th. Afternoon high temperatures reached the middle to upper 90s, while heat index readings climbed into the 105 to 115 degree range. Two people died as a result of the extreme heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 19, 10:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 19, 10:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1156 PM CDT TUE JUL 19 2011

.DISCUSSION...
ISSUED 853 PM CDT TUE JUL 19 2011

THUNDERSTORMS EARLIER THIS EVENING HAVE ALMOST DISSIPATED...LEAVING
MAINLY MID/UPPER DEBRIS CLOUDS OVER CENTRAL IL. MUCH FURTHER
NORTH...SEVERE COMPLEX OF STORMS OVER NORTHERN WI IS MOVING
SOUTHEASTWARD. WESTWARD BACKBUILDING OF THE CLUSTER APPEARS TO HAVE
HALTED...AT LEAST FOR THE PRESENT. EXTRAPOLATION OF THE WESTERN EDGE
WOULD SUGGEST THAT ANY DYING OVERNIGHT/EARLY MORNING REMNANTS SHOULD
BE NORTHEAST OF THE FORECAST AREA...BUT IT COULD BE CLOSE ESPECIALLY
IF WESTWARD BACKBUILDING BEGINS AGAIN. SHORT RANGE MODEL RADAR
SIMULATIONS ARE HANDLING THE CURRENT SITUATION RATHER POORLY IN
WI...SO DO NOT HAVE MUCH TRUST IN THEIR SOLUTION OVERNIGHT.

THEREFORE NO MAJOR CHANGES REQUIRED IN THE FORECASTS TONIGHT. WILL
REFRESH THE EXCESSIVE HEAT WARNING...AND WILL ALSO LET THE
URBAN/SMALL STREAM ADVISORIES EXPIRE AT 10 PM.

04
&&

.AVIATION...
ISSUED 1156 PM CDT TUE JUL 19 2011

LARGE THUNDERSTORM COMPLEX OVER CENTRAL WI IS ON A SOUTHEAST COURSE
AND SHOULD STAY NORTH/EAST OF BMI/CMI OVERNIGHT. COULD BE A CLOSE
SHAVE AT CMI THOUGH. SHORT RANGE MODELS ARE NOT DOING A GOOD JOB OF
HANDLING THE CURRENT CONVECTION...SO FORECAST IS BASED MAINLY ON
EXTRAPOLATION...WITH PERHAPS A SLIGHT RIGHT TURN OVERNIGHT.
OTHERWISE...EVENING CONVECTION OVER IL HAS DISSIPATED LEAVING ONLY
SOME HIGH CLOUD DEBRIS. WILL CONTINUE SOME OVERNIGHT HZ/BR BASED ON
WEAK WINDS/RICH MOISTURE. THE OVERALL UPPER RIDGE COVERING MOST OF
THE CENTRAL CONUS SHOULD FLATTEN ON WED AS A VIGOROUS SHORTWAVE OVER
THE WESTERN HIGH PLAINS TOPS THE RIDGE. THIS WOULD LEAD TO A LESSER
CHANCE OF ANY CONVECTIVE COMPLEX DIVING INTO IL WED NIGHT AND A FEW
DAYS BEYOND. LOW LEVEL MOISTURE FORECASTS SUGGEST LESS AVAILABLE
MOISTURE FOR CUMULUS WED AFTERNOON...BUT WILL PUT IN SOME SCATTERED
4K FT CU FOR CMI WHERE MOISTURE AND CU-RULE VALUES WILL BE A LITTLE
MORE FAVORABLE.

04
&&

.PREV DISCUSSION...
ISSUED 250 PM CDT TUE JUL 19 2011

MODELS REMAIN VERY CONSISTENT WITH THE HANDLING THE OVERALL UPPER
LEVEL PATTERN AND THE SFC FEATURES...IN THE SHORT AND LONG TERM.
ONLY DIFFERENCES SEEN ARE WITH LOCATION OF POSSIBLE QPF IN THE SHORT
TERM...BUT LOOK OK IN THE LONG TERM. SO A BLEND OF THE MODELS
REMAINS A GOOD CHOICE FOR THIS PACKAGE.

MAIN CONCERNS WILL BE MINOR CHANCES OF PCPN TONIGHT AND THUR NIGHT
THROUGH FRIDAY AS A FRONTAL BOUNDARY DRIFTS INTO THE AREA. OTHER
CONCERN IS CONTINUATION OF THE EXCESSIVE HEAT WARNING.

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER MISSOURI THROUGH
WEDNESDAY AND THEN SLOWLY DRIFT TO THE EAST THROUGH KENTUCKY AND
INTO THE APPALACHIANS BY FRIDAY. THE RIDGE WILL FLATTEN SOME
THURSDAY AS A WAVE COMING OUT OF THE NORTHWESTERN US PUSHES INTO
SOUTHERN CANADA. THIS WILL ALLOW A FRONTAL SYSTEM TO DROP INTO THE
NORTHERN PART OF THE STATE BY THURSDAY NIGHT. THOUGH FORCING ALONG
THE BOUNDARY WILL BE WEAK AND THE MID LEVELS SHOULD REMAIN CAPPED
WITH 700MB TEMPS AT +12 TO +14C...THERE WILL BE PLENTY OF MOISTURE
POOLING NEAR THE FRONT TO WARRANT A SLIGHT CHANCE FOR STORMS
THURSDAY NIGHT AND INTO FRIDAY. THIS WILL BE IN THE GRIDS...BUT NOT
MENTIONABLE IN THE TEXT. OTHERWISE...TEMPS WILL BE IN THE MIDDLE TO
UPPER 90S AND DEWPOINTS WILL BE IN THE MIDDLE TO UPPER 70S...WITH A
FEW DEWPOINTS AROUND 80. HEAT INDICES OF 110-115 WILL CONTINUE
THROUGH FRIDAY SO THE EXCESSIVE HEAT WARNING WILL CONTINUE.

LONG TERM...SATURDAY THROUGH TUESDAY
THE UPPER LEVEL HIGH WILL REMAIN SOMEWHAT FLAT THROUGH THE WEEKEND
BUT THEN REBUILD OUT OF THE PLAINS FOR THE BEGINNING OF THE WEEK.
THIS WILL PUT US IN NORTHWESTERLY TYPE FLOW FOR THE LATER PART OF
THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. AFTER A DRY PERIOD
SATURDAY AND SAT NIGHT...THE FRONTAL SYSTEM WILL DROP BACK INTO THE
AREA SUNDAY. THIS TIME THE FRONT WILL BE LITTLE STRONGER AND BE
MOVING SOUTHWARD THROUGH AREA. WITH BETTER FORCING AND STILL PLENTY
OF MOISTURE THERE WILL BE BETTER CHANCE OF CONVECTION IN THE AREA.
SO WILL HAVE CHC POPS FOR SUNDAY AND SUNDAY NIGHT...AND THEN JUST IN
THE SOUTH OF MONDAY AS THE FRONT DROPS TOWARD THE OHIO RIVER VALLEY.
THE SFC HIGH PRSS THAT BUILDS IN BEHIND THIS FRONT WILL REMAIN VERY
WARM BUT BE DRIER WITH DEWPOINTS DECREASING. SO THE EXCESSIVE HEAT
WARNING WILL NOT BE EXTENDED AT THIS TIME AND WILL REMAIN SET TO END
ON SATURDAY.

AUTEN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ILZ027>031-
036>038-040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Jul 19, 2:19 PM CST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
319 PM CDT TUE JUL 19 2011

ILZ027>031-036>038-040>057-061>063-066>068-071>073-201100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
319 PM CDT TUE JUL 19 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

HEAT AND HUMIDITY WILL PERSIST ACROSS THE REGION TODAY. AFTERNOON
HIGH TEMPERATURES WILL TOP OUT IN THE MID 90S...WITH PEAK HEAT
INDEX VALUES AROUND 110.

A WEAK FRONTAL BOUNDARY AND UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE REGION LATER TODAY. THESE FEATURES COULD TRIGGER A FEW
THUNDERSTORMS AS THEY MOVE THROUGH. HOWEVER...THE OVERALL STORM
COVERAGE IS EXPECTED TO BE LOW. SHOULD ANY STORMS DEVELOP...THERE
IS A SLIGHT RISK OF SEVERE STORMS. DAMAGING WIND GUSTS AND VERY
HEAVY RAINFALL WOULD BE THE PRIMARY STORM RELATED THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DANGEROUS HEAT AND HUMIDITY WILL PERSIST THROUGH SATURDAY. HIGH
TEMPERATURES WILL BE IN THE MID TO UPPER 90S...WITH HEAT INDEX
VALUES RANGING FROM 105 TO 115 DEGREES DURING THE AFTERNOON HOURS.
THE CUMULATIVE EFFECTS OF THE HEAT WILL INCREASE THE RISK OF HEAT
RELATED ILLNESS AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...
MAINLY BETWEEN 3 PM AND 8 PM.

HJS

In the hours before

Local storm report, Jul 19, 6:32 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
732 PM CDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FUNNEL CLOUD     3 W OAKWOOD             40.11N 87.83W
07/19/2011                   VERMILION          IL   EMERGENCY MNGR

0415 PM     FUNNEL CLOUD     1 NW CATLIN             40.08N 87.72W
07/19/2011                   VERMILION          IL   EMERGENCY MNGR

0552 PM     FUNNEL CLOUD     1 N MORTON              40.63N 89.47W
07/19/2011                   TAZEWELL           IL   LAW ENFORCEMENT

0605 PM     FUNNEL CLOUD     WASHINGTON              40.70N 89.44W
07/19/2011                   TAZEWELL           IL   EMERGENCY MNGR

0605 PM     FUNNEL CLOUD     EAST PEORIA             40.67N 89.55W
07/19/2011                   TAZEWELL           IL   LAW ENFORCEMENT

0640 PM     HAIL             COOKSVILLE              40.54N 88.72W
07/19/2011  M0.75 INCH       MCLEAN             IL   EMERGENCY MNGR

&&

CHURCHILL
Local storm report, Jul 19, 6:56 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
756 PM CDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FUNNEL CLOUD     3 W OAKWOOD             40.11N 87.83W
07/19/2011                   VERMILION          IL   EMERGENCY MNGR

0415 PM     FUNNEL CLOUD     1 NW CATLIN             40.08N 87.72W
07/19/2011                   VERMILION          IL   EMERGENCY MNGR

0536 PM     FUNNEL CLOUD     COOKSVILLE              40.54N 88.72W
07/19/2011                   MCLEAN             IL   EMERGENCY MNGR

0536 PM     FUNNEL CLOUD     2 E DOWNS               40.40N 88.83W
07/19/2011                   MCLEAN             IL   EMERGENCY MNGR

0542 PM     HEAVY RAIN       PARIS                   39.62N 87.69W
07/19/2011  E0.00 INCH       EDGAR              IL   EMERGENCY MNGR

            WATER OVER NUMEROUS ROADS IN TOWN.

0552 PM     FUNNEL CLOUD     1 N MORTON              40.63N 89.47W
07/19/2011                   TAZEWELL           IL   LAW ENFORCEMENT

0605 PM     FUNNEL CLOUD     WASHINGTON              40.70N 89.44W
07/19/2011                   TAZEWELL           IL   EMERGENCY MNGR

0605 PM     FUNNEL CLOUD     EAST PEORIA             40.67N 89.55W
07/19/2011                   TAZEWELL           IL   LAW ENFORCEMENT

0640 PM     HAIL             COOKSVILLE              40.54N 88.72W
07/19/2011  M0.75 INCH       MCLEAN             IL   EMERGENCY MNGR

&&

CHURCHILL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Morgan

When
July 20, 12:00 AM CST to 10:59 PM CST
Where
Morgan forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

A 75 year-old woman was found dead in her home in Chapin on July 22nd. She had no air conditioning and the temperature inside her house had reached 100 degrees. A coroner's report indicated that she had been dead for about 2 days before being found.

Excessive Heat, Crawford

When
July 23, 12:00 AM CST to July 24, 10:59 PM CST
Where
Crawford forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

A 49 year-old man died on July 24th in a Warrick County, Indiana hospital as a result of dehydration caused by prolonged exposure to excessive heat. The man had been mowing fields and installing fences in rural Crawford County, Illinois on July 23rd before traveling to an Evansville, Indiana hotel. He went into cardiac arrest and died due to heat illness suffered during his day of work in Crawford County.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Morgan2011-07-2075FemalePermanent HomeDirect
Excessive Heat, Crawford2011-07-2449MaleOutside/Open AreasDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333454, 333453.